Hail, Polk
- When
- May 28, 11:42 AM CST
- Where
- Polk County, 0.69 mi N of Livingston
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.710, -94.930
Quarter sized hail was observed near Highway 190.
Late morning through afternoon severe thunderstorms developed and produced wind damage as well as some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Late morning through afternoon severe thunderstorms developed and produced wind damage as well as some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 28, 4:56 AM CST, 6 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Houston/Galveston TX 556 AM CDT Tue May 28 2024 ...New AVIATION... .SHORT TERM... (Today through Wednesday Night) Issued at 403 AM CDT Tue May 28 2024 While we do have a little bit of a break from the heat, tomorrow will have the potential to feature more turbulent weather with a couple rounds of convection expected. Today will start out with NW flow in the 500mb level with pockets of PVA moving across the Piney Woods during the late morning to early afternoon hours. With minimal CIN to overcome, WAA in the lower levels, and the aforementioned PVA, there may be enough upward movement to initiate storms across the aforementioned area. The environment itself will be favorable for some storms to become strong to severe. CAPE values in that area will be in the 4000 J/kg range, shear values will be around 40 kts, and lapse rates will be on the steeper side (~8 C/km). All of these parameters will give thunderstorms the potential to become more organized with strong updrafts, resulting in the potential for hail in excess of 1" and damaging winds in excess of 58 mph. The next round of storms will set up in a more linear mode out towards Central Texas, along the dry line and stationary front. Right now it looks like it will be two different areas of storms...one across Central Texas/South Texas, and one in the Panhandle. As these two lines of storms move east, the storms coming from the Panhandle are expected to drift more SE and congeal with the storms near San Antonio, resulting in an MCS structure. Ahead of the MCS, a few discrete thunderstorms may form (again, with the potential to become strong to severe). The main MCS should reach the western CWA around or just before midnight tonight, and is expected to move offshore shortly after sunrise. As the MCS moves through SE Texas, it has the potential to produce heavy downpours, large hail, and damaging winds. The timing of arrival for the MCS is a best guess, and could certainly arrive a little ahead of schedule or have a slower forward motion than expected. Hi-res models are not in too much agreement with the exact timing. The forward motion of the MCS could be affected by any cold pooling that develops. The strength of the cold pool could help push it through faster; however, it may result in a bowing feature that would have the potential to produce stronger winds. All that said, SPC has placed the entirety of SE Texas in at least a Slight Risk (level 2 of 5) for severe weather. Areas along and west of a line from Weimar to Huntsville to Crockett will be in an Enhanced Risk (Level 3 of 5) for severe weather. In addition to the wind and hail threat, there is a Slight Risk for excessive rainfall for all of SE Texas except for the coastal portions of counties bordering the Gulf of Mexico. These locations along with the islands will be in a Marginal Risk. Rainfall totals will generally be in the 1-2" range north of I-10, with up to an inch possible further south. Heavier downpours could produce higher rainfall totals. Right now, 1-hr flash-flood guidance is in the 3-5" range area wide (we have fortunately been able to recover, for the most part, from the flooding a couple weeks ago)...after collaboration with WPC, settled on a Slight Risk for much of the area in case rainfall rates exceed guidance. Outside of the active weather, we will still be dealing with heat and humidity today. Temperatures for today will max out in the 90s inland and in the upper 80s along the coast. Heat Index values will be in excess of 100F, but should remain below advisory levels. That being said, continue to take precautions with the heat and remember to look before you lock! Warm and humid nights will continue in the short term with lows in the 70s area wide. Wednesday we may have a few thunderstorms pop up in the afternoon; however, they should remain sub-severe. Otherwise, expect partly to mostly cloudy skies and highs in the 80s. Cloud cover and lower temperatures should help keep the heat a little more bearable for Wednesday. Adams && .LONG TERM... (Thursday through Monday) Issued at 403 AM CDT Tue May 28 2024 To summarize the long term in one sentence: Hot, but not as hot, with a chance of showers and storms every 18 to 36 hours. The reason for the continued chances of showers and thunderstorms is due to a series of upper level shortwaves moving through the Southern Plains. The south to southeasterly flow at the surface will persist pumping SE Texas with plenty of moisture for these passing disturbances to tap into (PWATs will be between 1.5 to 2" into next week). The first of these shortwaves will arrive Thursday morning into the afternoon. Friday may actually have two disturbances move through, the first in the morning and then another one late Friday night. We'll get a bit of a break during the day on Saturday, but another weak system will slide through late Saturday night into Sunday morning. Looks like we get some weak upper level ridging building as we head into Monday keeping the disturbances to the north, but meaning we get a bump in the temperatures. Speaking of temperatures, because of the increased cloud cover and rain chances the high temperatures Thursday through Saturday will be fairly close to normal (upper 80s to low 90s). Though the high dew points thanks to the onshore flow will mean afternoon heat indices will peak into the 100-105 degree range each day. The increased cloud cover and onshore flow will mean that overnight lows will be unseasonably warm with minimum temperatures only down into the mid to upper 70s for most of the region (and low 80s along the immediate coast). Temperatures do begin to creep back up Sunday in to Monday thanks to the building weak ridge, so we could see some high temperatures nearing the mid 90s on Monday. Fowler && .AVIATION... (12Z TAF Issuance) Issued at 549 AM CDT Tue May 28 2024 A couple sites at IFR with low CIGs this morning (SGR/CXO). All other sites at VFR/MVFR. CIGs will scatter out in the afternoon. A strengthening SE wind will develop with sustained winds of 10-15 kts and gusts to around 20 kts. Multiple rounds of showers and thunderstorms are expected beginning in the afternoon hours from NW to SE, and continuing through the overnight hours. Some storms could become strong to severe and produce large hail and damaging winds. && .MARINE... Issued at 403 AM CDT Tue May 28 2024 Light to occasionally moderate onshore flow will persist into next week with seas around 3 to 5ft. Small craft may need to exercise caution at times, especially during the overnight periods, due to occasional wind gusts to near 20kt. The chances for showers and thunderstorms return Wednesday and persist through the weekend, but highest coverage of the storms will be inland. The persistent onshore flow will also lead to a high risk of strong rip currents through the weekend. Fowler && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 92 73 87 72 / 20 50 50 20 Houston (IAH) 92 76 86 74 / 10 30 40 20 Galveston (GLS) 87 80 85 77 / 10 30 40 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...Adams LONG TERM....Fowler AVIATION...Adams MARINE...Fowler
Special Weather Statement
National Weather Service Houston/Galveston TX
1123 AM CDT Tue May 28 2024
TXZ176-196-198-281645-
Madison TX-Brazos TX-Grimes TX-
1123 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GRIMES...
NORTHEASTERN BRAZOS AND SOUTHWESTERN MADISON COUNTIES THROUGH 1145 AM
CDT...
At 1122 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wixon Valley, or 11 miles north of Bryan, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kurten, Wixon Valley, and Iola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Gibbons Creek Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3079 9642 3082 9641 3086 9639 3089 9636
3090 9636 3092 9634 3090 9594 3059 9605
3076 9645
TIME...MOT...LOC 1622Z 287DEG 22KT 3084 9637
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Special Weather Statement
National Weather Service Houston/Galveston TX
1128 AM CDT Tue May 28 2024
TXZ163-176-177-281700-
Madison TX-Walker TX-Houston TX-
1128 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HOUSTON...CENTRAL
MADISON AND WEST CENTRAL WALKER COUNTIES THROUGH NOON CDT...
At 1128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3110 9563 3084 9570 3095 9606 3107 9603
3107 9601 3109 9598 3109 9576 3111 9577
TIME...MOT...LOC 1628Z 282DEG 19KT 3103 9596
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
03Special Weather Statement
National Weather Service Houston/Galveston TX
1145 AM CDT Tue May 28 2024
TXZ163-164-179-281715-
Polk TX-Houston TX-Trinity TX-
1145 AM CDT Tue May 28 2024
...A STRONG THUNDERSTORM WILL IMPACT TRINITY...CENTRAL HOUSTON AND
NORTHWESTERN POLK COUNTIES THROUGH 1215 PM CDT...
At 1145 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kennard, or 9 miles east of Crockett, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Apple Springs, Groveton, Lovelady, Kennard, Weches, Pennington, and
Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Texas.
&&
LAT...LON 3157 9520 3150 9509 3149 9511 3147 9510
3147 9506 3144 9504 3144 9501 3138 9495
3134 9496 3133 9490 3130 9489 3128 9488
3126 9490 3123 9486 3116 9485 3090 9503
3116 9561 3132 9535 3158 9523
TIME...MOT...LOC 1645Z 315DEG 26KT 3131 9530
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
03Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1239 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 PM Tstm Wnd Gst 3 NW Huntsville 30.74N 95.59W
05/28/2024 M67 MPH Walker TX ASOS
Measured gust of 58 knots (67 mph) at KUTS
ASOS (Huntsville Airport).
&&
CadyPreliminary Local Storm Report
National Weather Service Houston/Galveston TX
1241 PM CDT Tue May 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 AM Tstm Wnd Dmg 5 WSW Midway 30.99N 95.82W
05/28/2024 Madison TX Public
Large tree down near the intersection of FM
1428 and Hwy 21 in Madison County.
&&
CadyThe Houston radar (KHGX), 138 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
10 hail. Local standard time, as filed.
Quarter sized hail was observed near Highway 190.
Ping pong ball sized hail was reported.
Golf ball sized hail was observed.
Quarter sized hail was observed.
Quarter sized hail was observed near the intersection of Highway 3 and Clear Lake City Blvd.
Quarter sized hail was observed in the Medical Center area of Clear Lake.
Golf ball sized hail damaged cars and roofs.
There was quarter sized hail in the Friendswood area and there were also several trees downed in the area of Tall Ships Lane.
There was golf ball sized hail and some tree limb damage in Clear Lake.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170654, 1170616, 1170618, 1170619, 1170620, 1170621, 1170622, 1170623, 1170624, 1170625.